Lightning, Jefferson
- When
- August 31, 11:25 AM EST
- Where
- Jefferson County, 1.21 mi SW of Pt Vivian
- Injuries
- 1 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 44.310, -75.950
A man was struck by lightning during the early afternoon at a car dealership on Route 12 in Alexandria Bay. The 21-year-old man was sitting outdoors against an open garage door when he was struck.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A man was struck by lightning during the early afternoon at a car dealership on Route 12 in Alexandria Bay. The 21-year-old man was sitting outdoors against an open garage door when he was struck. He was taken to the hospital with minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 31, 9:53 AM EST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 1053 AM EDT WED AUG 31 2016 .SYNOPSIS... A cold front will cross the region today bringing a couple of rounds of scattered shower and thunderstorms across the region through this afternoon and early evening. Cooler and drier air moving in behind the front will usher in more comfortable temperatures through the rest of the week as high pressure builds across the region before summer heat returns for the Labor Day weekend. && .NEAR TERM /THROUGH TONIGHT/... Numerous rain showers and only isolated thunderstorms will continue to trek southeastward across the region for the remainder of the morning and into the early afternoon. This is ahead of an approaching cold front, and is apparently the result of a broad region of lift enhance by the proximity of the right entrance region of an upper jet streak. A couple regions of stronger convection earlier this morning have diminished in strength but there are still some heavier rain showers, showing as 40-45dBZ radar reflectivity signatures. The surface front will approach the forecast area from the northwest this afternoon. The boundary will likely be slowed in its southeastward progression by the combined effect of the lower Great Lakes lake breezes. Nevertheless, expect the abrupt windshift to the northwest to approach the Niagara Frontier early this afternoon. The combined enhanced low-level convergence from the aggregate lake breeze boundaries / surface cold frontal boundary, will focus another round of scattered showers and thunderstorms that should develop near Niagara and Orleans counties and track off to the south and east with the frontal push. While the Niagara Frontier mays see the best chances for convection with the frontal passage, have maintained scattered PoPs across much of western and north central NY this afternoon. The lack of opportunity for strong diurnal destabilization and overall lackluster deep-layer shear should keep thunderstorms from becoming strong today. If a stronger storm capable of strong wind gusts were to develop, the best chance would be in the Niagara Frontier where the combined lake breeze / frontal boundary would locally enhance low-level helicity. Temperatures today will be held to the upper 70s in the higher terrain to the low 80s across the lake plains. Despite 850 mb temperatures to around +14/+15C, the plentiful cloud cover should help limit daytime heating. Tonight, the marginal daytime instability will wayne with nightfall and the cold frontal boundary will move south and eastward across the region with a marked northwest to north wind shift this evening and overnight. Thus any lingering convection will shift out of the area and weaken with time. The airmass will slowly cool behind the frontal passage, with 850 mb temperatures down to around +9/+10C by sunrise Thursday. Thus temperatures will slowly fall through the 60s overnight, reaching lows in the upper 50s in the higher terrain to the lower 60s across the lake plains. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... Expansive area of cool Canadian high pressure will start to build into the region Thursday. Lagging upper level trough axis will slide across the area with some risk for a few isolated showers. For most areas, Thursday will be mainly cloudy, especially across the Finger Lakes and Southern Tier as a northerly component maintains an upslope flow. Steady cold air advection will hold temperatures in the lower to mid 70s, but probably only in the 60s across the higher terrain of the Southern Tier, Finger Lakes and the Tug Hill. The center of the expansive surface high will make its way to the Great Lakes by Thursday night. This will set the stage for favorable radiational cooling within a fresh Canadian airmass helping overnight temperatures to drop well into the 50s away from the lakes, with parts of Lewis County and the Southern Tier likely falling into the 40s. On Friday, broad ridging will be centered over the Mississippi Valley while the associated surface high remains over the Great Lakes. This will ensure that cool dry weather will persist, with 850 mb temperatures around 9c providing a second day of high temperatures in the lower to mid 70s, and 60s across the higher terrain. The surface high will drift to the Lower Great Lakes by Friday night, allowing for the coolest night of the forecast period. Nearly ideal radiational cooling under clear skies will allow the temperatures to fall into the lower to mid 40s across the majority of the Southern Tier as well as in Lewis County, with lows within a few degrees of 50 elsewhere. Saturday will then feature absolutely beautiful weather across our region, as ridging at levels will couple with a Canadian airmass to produce sun filled skies and comfortable conditions. Temperatures will top out in the upper 70s in most areas, while dew points will remain within a few degrees of 50. Simply outstanding weather for outdoor activities. && .LONG TERM /SUNDAY THROUGH TUESDAY/... This period will feature a return to mid summer warmth as our forecast area will be squarely under a ridge...sandwiched between a broad based trough over the western half of the country and a tropical system off the East Coast. This very high confidence forecast will include dry weather as well. The dry and warm conditions will only enhanced by strong subsidence that would be found over our region if the medium range ensembles are correct in their general position of the tropical system off the Northeast Coast. Temperatures during this period will range from the mid and upper 80s for most areas by day to the mid and upper 60s most nights. Looking further down the road at the remainder of next week...the presence of a strong jet across the North Pacific should keep a low amplitude trough in place over the western conus. This will favor a downstream ridge over the eastern seaboard with a persistent southerly flow over the Lower Great Lakes. The strong zonal Pacific flow will also help to block any attempt by chilly Canadian air from making its way south of the border. The result will be a continuation of above normal temperatures through the week. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... VFR conditions will continue to prevail with increasing and lowering mid and high level cigs. Scattered showers and thunderstorms will move across the region this morning, with perhaps only localized MVFR restrictions in the stronger storms. Moving into later this morning, and early this afternoon, we will continue to see scattered showers and thunderstorms along the frontal boundary as it pushes southeast across the forecast area, however prevailing conditions should remain VFR outside of any cells. Any activity should be scattered in nature so have only include VCSH/VCTS for now. Winds will retain a west-southwest component throughout the day, with veering to the west-northwest not taking place until after frontal passage late Wednesday. Outlook... Wednesday Night and Thursday...Mainly VFR with a slight chance of showers. Friday through Sunday...VFR. && .MARINE... A cold front will drop south across the lakes today, bringing a scattered showers and thunderstorms. Conditions become marginally favorable for waterspouts with any showers and thunderstorms today, and thus have included a chance from waterspouts in the marine forecast. Freshening northerly flow behind the front will gradually build the chop on the south sides of the lakes tonight into Thursday. By Thursday afternoon, waves may approach 4 feet, and a small craft advisory may be required, particularly should the gradient tighten as high pressure builds across the central Great Lakes. Waves should subside as the high pressure moves overhead Friday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...CHURCH NEAR TERM...CHURCH/WCH SHORT TERM...TMA LONG TERM...RSH AVIATION...CHURCH MARINE...CHURCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 512 AM EDT WED AUG 31 2016 NYZ001-002-005>008-010>014-019>021-085-010915- NIAGARA-ORLEANS-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE- GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 512 AM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003-004-010915- MONROE-WAYNE- 512 AM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DANGEROUS SWIMMING CONDITIONS DUE TO HIGH WAVES AND STRONG CURRENTS ARE EXPECTED AT LAKE ONTARIO BEACHES OF MONROE AND WAYNE COUNTIES LATE THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 512 AM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR WATERSPOUT THIS AFTERNOON ON LAKE ERIE AND LAKE ONTARIO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The Ft Drum radar (KTYX), 65 km away, was scanning. The volume nearest the first event began at 16:30 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658508.